Arkansas, 2020

Damaging Winds in Arkansas, August 14, 2020

August 14, 2020 · NWS TSA · 6 events in 3 counties and zones

Thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 14th, as an upper level disturbance approached the area from the northwest. Moderately strong instability, along with strong deep layer wind shear, supported the development of severe thunderstorms that produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 14th, as an upper level disturbance approached the area from the northwest. Moderately strong instability, along with strong deep layer wind shear, supported the development of severe thunderstorms that produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 11:18 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 11:18 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1218 AM CDT Fri Aug 14 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions at this time, although expect thunderstorms to
develop around 07-08Z across northwest Arkansas with the
activity moving south and southeast through the night. Expect
storms to remain a bit east of the eastern OK sites, with
MVRF cigs/vsbys possible mainly for the northwestern AR sites
in and near storms. Most of the convection should diminish
toward 14-15Z.

&&

.PREV DISCUSSION... /Issued 941 PM CDT Thu Aug 13 2020/

DISCUSSION...
Main update item for this evening is adding a flash flood watch
effective from midnight to 8 am for parts of eastern Oklahoma and
northwest Arkansas. Elevated boundary setting up a little further
east tonight, with a resultant heavy rain axis across far eastern
Oklahoma extending southeast into parts of northwest Arkansas.
The swath of heaviest rainfall is expected to remain fairly
narrow, however localized amounts up to 4 inches will be possible.

Remaining forecast elements look in good shape, sans some very
minor tweaks to overnight QPF.

Updated ZFP/PFM/AFM and new FFA already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  93  70  88 /   0   0  10  10
FSM   74  94  72  92 /   0  10  10  10
MLC   74  95  73  89 /   0  10  10  10
BVO   72  91  66  86 /  10  10  10  10
FYV   70  89  67  86 /   0  10  10  10
BYV   69  90  67  88 /   0  10  10  10
MKO   74  93  70  88 /   0  10  10  10
MIO   71  90  65  86 /   0  10  10  10
F10   73  93  70  87 /   0   0  10  10
HHW   75  97  75  95 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT this morning for OKZ062-063-068-
     069-072.

AR...Flash Flood Watch until 8 AM CDT this morning for ARZ010-019-020-
     029.

&&

AVIATION.....18
Hazardous weather outlook, Aug 13, 3:37 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Thu Aug 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Thu Aug 13 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Around Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Around Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Portions of eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Ongoing hot and humid conditions will result in heat index values
around 105 degrees. Conditions will improve after sunset.

Multiple clusters of strong thunderstorms will likely develop again
tonight across portions of northeast Oklahoma and northwest
Arkansas. A few of these storms could be severe with marginally
severe hail and damaging winds.

In addition, very heavy rainfall is likely in the stronger storms
and localized flash flooding may become the main concern into early
Friday morning given the slow storm motions expected.  A flash flood
watch may be needed for portions of the area later as the axis of
heavier rainfall becomes more certain.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY and MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Scattered thunderstorms are likely to be ongoing Friday morning
across portions of eastern Oklahoma and northwest Arkansas with a
continued threat for heavy rainfall. These storms will gradually
weaken during the morning hours with hot and humid conditions
developing both Friday and Saturday afternoons. A slight chance of
thunderstorms will return Sunday and Monday as a weak cold front
gradually pushes through the region. Dry and cooler weather is
expected for the first part of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 14, 12:40 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
140 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140730-
Washington AR-Adair OK-Cherokee OK-
140 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON...
NORTHERN ADAIR AND EASTERN CHEROKEE COUNTIES UNTIL 230 AM CDT...

At 139 AM CDT, a strong thunderstorm was located 5 miles east of
Scraper, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Westville...                      Proctor...
Christie...                       Scraper...
Cincinnati...                     Baron...
Summers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 9490 3616 9478 3604 9444 3581 9459
TIME...MOT...LOC 0639Z 304DEG 18KT 3608 9476
Special weather statement, Aug 14, 1:07 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
207 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140745-
Washington AR-Adair OK-Cherokee OK-
207 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...ADAIR
AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 245 AM CDT...

At 207 AM CDT, a strong thunderstorm was located 3 miles north of
Proctor, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Westville...
Eldon...                          Adair State Park...
Proctor...                        Christie...
Strickler...                      Maryetta...
Bunch...                          Baron...
Clyde...                          Canehill...
Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 9492 3611 9478 3585 9427 3565 9477
TIME...MOT...LOC 0707Z 307DEG 28KT 3601 9479

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
August 14, 2:35 AM CST
Where
Sebastian County, Ft Smith
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Strong thunderstorm wind blew down trees across town.

Thunderstorm Wind, Sebastian

When
August 14, 2:43 AM CST
Where
Sebastian County, Ft Smith
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.380, -94.420

Thunderstorm wind gusts were estimated to 70 mph.

Thunderstorm Wind, Crawford

When
August 14, 2:50 AM CST
Where
Crawford County, Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.480, -94.230

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
August 14, 2:57 AM CST
Where
Sebastian County, 2 mi ENE of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.231, -94.237

Strong thunderstorm wind estimated to 60 mph snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
August 14, 3:05 AM CST
Where
Sebastian County, Lavaca
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -94.180

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Franklin

When
August 14, 3:10 AM CST
Where
Franklin County, Charleston
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.300, -94.030

Strong thunderstorm wind snapped large tree limbs, and blew down power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907865, 914838, 914839, 914841, 914842, 914844.